pile of pills

Q. I have been taking a calcium and magnesium supplement for many years. About a year ago I added 1200 IU of vitamin D at the suggestion of my primary care doctor.

I will be hospitalized soon to have my aortic valve replaced. It has started to calcify. Neither my cardiologist nor my heart surgeon attributes this problem to my supplements.

Could my valve problem have been caused by taking calcium supplements?

A. It is almost impossible to determine whether the calcification of your heart valve was caused by your calcium supplement. There is growing concern, however, that calcium supplements may be harmful for the heart.

A new study published online May 23, 2012 in the journal Heart reveals that people who took calcium supplements were at higher risk for heart attacks. This research included more than 23,000 adults who were followed up for 11 years. The investigators estimate that the risk of heart attack more that doubled for those individuals who were taking calcium supplements alone.

This is not the first time calcium has been linked to heart attacks. A year ago a study was published in BMJ (online, April 19, 2011) confirming a connection between calcium supplements and cardiovascular complications. The study included data from more than 16,000 women over the age of 40 who participated in the Women’s Health Initiative and were taking neither calcium nor vitamin D supplements before the study began. When these volunteers were randomized to take both calcium and vitamin D, their risk of heart attack and other vascular problems increased about 20 percent.

In addition, the review analyzed results from 13 other studies of calcium and vitamin D supplements. The findings were consistent: study subjects taking the supplements were approximately 24 percent more likely to have a heart attack than those on placebo.

As the authors of the latest study note, “Several studies have observed a positive association between serum calcium levels and vascular calcification.” The most prudent conclusions from these studies would be that getting adequate calcium from the diet through green leafy vegetables, canned salmon or sardines, almonds or sunflower seeds and dried beans as well as milk and yogurt seems better for your heart’s health than taking pills.

Another reader has had an experience similar to yours:

“I have been advised for 35 years to be certain to take my calcium supplements for strong bones. I am now 63 and last year, just prior to having to have a heart stent, I took a Heart CT-Scan test. The amount of calcium in my coronary arteries was way off the chart!

“Needless to say, I was given the wrong information for my family history. I have not taken another calcium tablet since then, but I think it is too late to remove any of the calcium that is deposited under the plaque in my heart arteries. My Dexa scans are perfect, but somehow my body has been depositing excess calcium in my coronary arteries.”

The accumulating evidence suggests that calcium supplements should not be used routinely. If you would like to learn more about the disappointing results of calcium for building bones and what diet is best for both bones and heart, you may wish to listen to our interview with Walter Willett, MD, DrPH, Chairman of the Department of Nutrition and Frederick John Stare Professor of Epidemiology and Nutrition at Harvard University’s School of Public Health and Michael Castleman, co-author with Amy Joy Lanou, PhD, of Building Bone Vitality: A Revolutionary Diet Plan to Prevent Bone Loss and Reverse Osteoporosis. An MP3 of this show is available in our shopping cart for $2.99.

Join Over 80,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Bruce
    Annapolis, Md


What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.